Trade Names :
St. John's Wort, SAMe (S-Adenosylmethionine), and 5-HTP
- Possible Dangerous Interactions
Tramadol is a unique non-narcotic and non-anti-inflammatory analgesic medication used for the treatment of moderate pain. It has many effects in the body, including some that relate to endorphins and others that involve serotonin.
St. John's Wort
Possible Dangerous Interactions
There are two case reports that possibly implicate tramadol in serotonin syndrome.
This syndrome is caused by excessive levels of serotonin, which bring about various dangerous side effects.
Since St. John's wort and 5-HTP might increase serotonin levels, and SAMe (S-adenosylmethionine) has reportedly caused serotonin syndrome, combining any of them with tramadol could be risky.
Mason BJ and Blackburn KH. Possible serotonin syndrome associated with tramadol and sertraline coadministration.
31: 175–177, 1997.
Hernandez AF, et al. Fatal moclobemide overdose or death caused by serotonin syndrome?
J Forensic Sci
40: 128–130, 1995.